Donna asks…

My sister got radiation and her doctor told her not to be around small animals and people certain ages?

because she could possibly mess up there thyroid or give them leukemia? anyway I just saw her and she got her radiation three days ago and I am wondering how will I know if anything happened(s) to me? i didnt hug her or anything i stayed pretty far away but I am just wondering. btw she does not have cancer she has hashimotos disease and graves disease.

Helen answers:

I have not had the RAI for my graves, but here is some info:

Precautions:

Some precautions are necessary because of the small amount of radiation that emanates from the neck where the RAI is stored for a few days after treatment. While this radiation is beneficial for the person being treated, precautions are needed to reduce the radiation families and friends are exposed to.

1. Avoid prolonged contact with others, especially children and pregnant women.

In general, a distance of one arm’s length should be maintained between the person treated and others who spend more than two hours next to the patient in any 24 hour period. This applies especially to children and pregnant women. While brief contact with a person after treatment is acceptable, sleeping together, watching television, going to movies, long care or plane trips should be avoided for approximately 11 days after the treatment.

Sharing food and utensils, including glasses, bottles, cans of soda, water, beer, etc., should also be avoided. For example, when the treated person is eating an ice cream cone, it should not be licked by anyone else. Dishes and eating utensils should be rinsed before being put with those of the rest of the family. Paper plates and plastic utensils should only be used if they are immediately disposed of outside the home. Cooking is fine, as long as the utensil used to taste the food while cooking is not re-used before rinsing.

Donald asks…

Graves Disease and Hair Loss, what is this all about…?

I learned I had Graves Disease last July 2009. My disease is coming under control, however with some side effects. I have gained 30 lbs since September, and I am losing alot of hair from the top of my head. I can actually see my scalp and it is freaking me out. Any suggestions?

Helen answers:

The hair loss could be a condition called Alopecia. It is also an auto-immune disorder, like Graves Disease and, some people think it might also be related to the thyroid. If you are taking medication to control your Graves it could be causing the hair loss. Talk to your endocrinologist or a dermitologist. They may have to take a biopsy of your scale to get a definite diagnosis.

Sharon asks…

Can smoking Marijuana lead to thyroid problems?

I was wondering that can marijuana use lead to problems with the thyroid. Problems such as, thyroid cancer, graves disease, and hypo and hyper thyroid problems. In the last week my throat has been sore and it feels swollen and it does feel uncombfortable especially when I smoke and when a wear a tight neck t-shirt. Is this simply because i’ve been smoking too much or is it because there’s something wrong? Thanks

Helen answers:

Yes, & it can cause numerous other problems w/your health also. Including your eyes.

Ruth asks…

What would be the possible questions to be asked about Graves’ disease?

I am going to report tomorrow in the class about Gravesdisease. I was wondering, what would be the most asked questions about gravesdisease so that i would be ready tomorrow. Give me frequent asked questions, and PLEASE give me the answers… thank you =)

Helen answers:

Do some reading here: http://en.wikipedia.org/wiki/Graves_disease

Betty asks…

Aching pain in forearm after drinking alcohol?

Every time after drinking, the next day i get an aching pain in my left forearm. It lasts up to 40mins. I drink a lot of water and eat when consuming alcohol, so i don’t see how dehydration is the cause.
Anyone have any idea what may be causing this???

Additional info:
I have had graves disease/hyperthyroidism, in which i am currently in remission for.

Helen answers:

I have graves disease/hyperthyroidism too but drinking does not have any affect at all on some medications if u consume alot of iron after taking the medication it can cause weird affects maybe its something else go to your doctors though asap !

Powered by Yahoo! Answers